Steroid-induced osteoporosis (SIOP) is osteoporosis arising due to use of glucocorticoids (steroid hormones) - analogous to Cushing's syndrome and involving mainly the axial skeleton. The synthetic glucocorticoid prescription drug prednisone is a main candidate after prolonged intake. Bisphosphonates are beneficial in reducing the risk of vertebral fractures. Some professional guidelines recommend prophylactic calcium and vitamin D supplementation in patients who take the equivalent of more than 30 mg hydrocortisone (7.5 mg of prednisolone), especially when this is in excess of three months. The use of thiazide diuretics, and gonadal hormone replacement has also been recommended, with the use of calcitonin, bisphosphonates, sodium fluoride or anabolic steroids also suggested in refractory cases. Alternate day use may not prevent this complication.
Mechanisms of SIOP include:
- Direct inhibition of osteoblast function
- Direct enhancement of bone resorption
- Inhibition of gastrointestinal calcium absorption
- Increased urine calcium loss
- Inhibition of sex steroids
- Allen, CS; Yeung, JH; Vandermeer, B; Homik, J (5 October 2016). "Bisphosphonates for steroid-induced osteoporosis". The Cochrane Database of Systematic Reviews. 10: CD001347. doi:10.1002/14651858.CD001347.pub2. PMID 27706804.
- Bone and Tooth Society of Great Britain, National Osteoporosis Society, Royal College of Physicians (2003). Glucocorticoid-induced Osteoporosis (PDF). London, UK: Royal College of Physicians of London. ISBN 1-86016-173-1.
- Cochrane Reviews. "Calcium and vitamin D for treating osteoporosis caused by the use of steroids"
- Lukert, Barbara P. (1 March 1990). "Glucocorticoid-Induced Osteoporosis: Pathogenesis and Management". Annals of Internal Medicine. 112 (5): 352. doi:10.7326/0003-4819-112-5-352.
- Gourlay M, Franceschini N, Sheyn Y (2007). "Prevention and treatment strategies for glucocorticoid-induced osteoporotic fractures". Clin Rheumatol. 26 (2): 144–53. doi:10.1007/s10067-006-0315-1. PMID 16670825.
- Steroid-induced osteoporosis By Susan Ott, MD. Updated January 28, 2009. Retrieved on 26 March 2009